Illinois, 2020

Winter Storm in Illinois, January 10 to 11, 2020

January 10 to 11, 2020 · NWS DVN · 3 events in 3 counties and zones

A strong winter storm system brought heavy precipitation of 1 to 2 inches to areas along and east of the Mississippi River January 10 into January 11. Much of eastern Iowa and northwest Illinois saw a wintry mix of sleet, snow, freezing rain and freezing drizzle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm system brought heavy precipitation of 1 to 2 inches to areas along and east of the Mississippi River January 10 into January 11. Much of eastern Iowa and northwest Illinois saw a wintry mix of sleet, snow, freezing rain and freezing drizzle. Slick roads were common, with several accidents reported throughout the region. There were numerous reports of ice accumulations between a tenth and d a quarter inch. Some trees were downed from the weight of the ice and numerous power outages were reported. Snowfall amounts were generally around 1 inch in northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 10, 11:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 10, 11:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1153 AM CST Fri Jan 10 2020

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 241 AM CST Fri Jan 10 2020

The next 36 hours, will be dominated by a storm system offering
enough challenges to supply a winter's worth of MEMEs. Every single
forecast element is in rapid transition from near record highs to
cold air and a winter storm. Unfortunately, this storm will be
pulling in cold air as it moves into our area, thus nearly all areas
will see a transition from rain to ice, to sleet, then to snow.  The
deterministic and ensemble model forecasts are diverging with
respect to the character of this storm, and that's very troubling.

The main cold front as of 1 AM, is positioned from near Rockford IL,
to near Quincy, then southwest to north central Oklahoma.  A push of
Arctic air is found throughout the Dakotas and MN, and this air
is advecting southeast into our region, thus, it now appears low
levels will be very cold during much of this storm, however,
aloft, mild air continues to be indicated by all models today and
tonight. Thus we are tending towards a forecast hazard of ice and
sleet in much of the area, with snow mainly in the northwest 1/3
to 1/2.

&&

.SHORT TERM...(Today through Saturday night)
ISSUED AT 241 AM CST Fri Jan 10 2020

The entire period here will be dominated by the "storm", which
really is arriving in two phases.

1.         A strong WAA event is expected this afternoon through
tonight, and this is likely the main QPF event of what's going to
impact our area. This event is strongly forced, and will contain
moderate precipitation rates of 0.25"/hr. The colder CONSALL forecast
temperatures are preferred in our collaborated forecast through the
storm, but that again applies mainly to the lowest 1km, as the saturated
air aloft remains forecast in the 3 to 6C range from 900-800mb. The main
question tonight, will not be where does snow fall, but likely where does
sleet fall. Confidence on this break down is not high, but our
forecast reflects a precise transition, that I cannot argue against,
which begins along an axis from Freeport to Iowa City by 6 PM, then
moves to a Sterling IL to Muscatine/Quad Cities line by 9 PM. Then
through our southeast by 6 AM. This keeps the snow and sleet
accumulation prior to midnight in our northwest 1/2, as well as
much ice, after midnight, this shifts southeast, and becomes more
dominated by snow before tapering off Saturday morning, as the WAA
event shifts east.

This initial event will have several factors influencing severity.
First, following the warm day yesterday, and relatively mild night
tonight, road temperatures are likely going to lag air temperatures
by several degrees into tonight, thus the main impact on
afternoon/evening freezing rain should be to elevated surfaces of
all kinds, as well as bridges. Late tonight, the Arctic intrusion
will sweep in, with temperatures rapidly dropping to the lower to
mid teens, thus, any liquid road will freeze, hard, in nearly all
areas.

Winds tonight will begin gusting strongly from the north, especially
where it is snowing in the northwestern counties. Some drifting is
likely, and blowing is possible there, which by morning, may shift
southeast pending how much snow has accumulated there.

2.    Models have greatly diverged on the placement and strength of the
zone snow event for Saturday through Saturday night. There is still some
agreement that the low lifting up from the southeast will produce
a period of moderate to heavy snow during the afternoon and
evening, with winds blowing at 20 to 30 mph from the north. There
is some support also for this feature to be less phased, and it
could be a bust if it does not lift north as a closed low. In any
case, we'll continue to show this event being the main driver for
snow accumulation for the southeast 1/2 of the area. That said,
snow amounts are a low confidence feature of this forecast, as
opposed to widespread rain changing to sleet and freezing rain.
This last burst of snow should be dendritic, and accumulate
readily, but it is somewhat short lived thus additional amounts
are generally expected to be 2-4 inches Saturday PM.

HEADLINES... With transitions to winter precip types beginning in
the northwest by mid afternoon, will begin a Winter Storm Warning
there for 4-8 inches of snow, with some sleet mixed in.  The central
strip, transitioning from rain to snow/sleet/ice will require a
Winter Storm Warning from 6 PM tonight through Midnight Saturday
night.  The far southeast and east, with light snow amounts
displaced by 12+ hours from the sleet freezing rain mix (lighter
amounts there too, as they're warmer, will require an Winter Weather
Advisory from Midnight tonight through Midnight Saturday night, for
slick conditions and a light accumulation of ice/snow.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 241 AM CST Fri Jan 10 2020

Overview: Very active pattern setting up with several days of below
normal temperatures.

Sunday and Sunday night: In the wake of the storm system a dry but
cold day is in store especially with snow cover. Some sun is
expected in the morning but then clouds will increase quickly in the
afternoon ahead of an upper level disturbance. Then light snow
should develop Sunday evening but come to an end before sunrise
Monday. The better forcing/moisture look to be across our northern
cwa so accumulations of 1-2 inches can be expected there. In our
southern cwa there should be less than an inch. Highs will be in the
20s to around 30 with lows in the teens.

Monday: Dry again with high pressure over the area. The grids
indicate highs in the 30s but this will depend on how deep the snow
cover is.

Monday night and Tuesday: Clipper system tracking across MN/WI may
bring a chance of light snow or possibly a mix with the higher pops
in our north, where the better forcing/saturation should be. Warmer
air is pulled northward and highs should push into the mid 30s to
lower 40s. However, once again this will depend on snow depth and
potential for low stratus/fog.

Wednesday through Thursday: Confidence lowers on strength/track of
the next storm system in the hit parade. The GFS suggests a
progressive open wave trough bringing a round of snow mainly on
Wednesday. However, the ECMWF deepens a cyclone coming out of the
southern Plains, into eastern IA and then into the Great Lakes
region. This would imply either rain or a mix changing to snow with
strong winds. What seems certain is arctic air will plunge into the
area in the wake of the system. Highs on Thursday only in the teens
to around 20 with lows dipping below zero in some areas. Potentially
colder depending on snow depth which may make for an impact on wind
chills.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1153 AM CST Fri Jan 10 2020

A winter storm system will spread rain, freezing rain, sleet and
snow into the area late this afternoon through Saturday. Rain and
MVFR conditions will likely reach the terminals late this
afternoon. Overnight, north to northeast winds will increase to 20
to 30 kts with precipitation changing from rain and freezing rain
to sleet and snow through the night. This will likely result in
IFR ceilings and visibility with several inches of snow
accumulation and light ice accumulation at CID and DBQ, while BRL
and MLI have a greater potential for ice accumulations up to a
quarter inch, followed by a few inches of sleet and snow Saturday
morning. A lull in the system may lead to a period of light snow
and MVFR conditions Saturday morning with blowing and drifting
snow. A period of additional snow, and likely IFR conditions, is
expected beyond the current forecast for Saturday afternoon and
evening.

&&

.HYDROLOGY...
Issued at 1005 AM CST Fri Jan 10 2020

Heavy rains of 1 to 2 inches are expected across areas mainly
along and east of the Mississippi River before becoming mixed with
sleet and eventually snow. Sub-freezing temperatures are expected
across the CWA by daybreak Saturday. Due to the wintry mix and
expected freeze-up of rainfall runoff, there is low confidence in
area rivers reaching their respected flood stage levels.

For these reasons, a flood watch has been issued for the La Moine
River at Colmar, where minor flooding is possible Sunday night
into Monday evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for Cedar-Clinton-Des Moines-Henry IA-
     Jackson-Jefferson-Lee-Louisa-Muscatine-Scott-Van Buren.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Saturday for Benton-Buchanan-Delaware-Dubuque-Iowa-Johnson-
     Jones-Keokuk-Linn-Washington.

IL...Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for Carroll-Hancock-Henderson-Henry IL-Jo
     Daviess-Mercer-Rock Island-Stephenson-Whiteside.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for Bureau-McDonough-Putnam-Warren.

MO...Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...14
Hazardous weather outlook, Jan 10, 3:37 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
337 AM CST Fri Jan 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
337 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong winter storm system will spread rain and snow over the
area this afternoon. Winter Storm Warning are in effect for much
of the area tonight through Saturday evening, as widespread snow
and sleet, combine with rain changing to freezing rain over the
outlook area. This winter mess will create dangerous travel,
significant snow over 5 inches in some areas, and a quarter inch
of freezing rain in other locations that could cause tree and
power line damage. Snow is the main threat in locations northwest
of an Iowa City to Freeport line, with snow, sleet and freezing
rain all significant in areas from northeast Missouri through the
Quad Cities. West central Illinois and central Illinois are
expected to see light amounts of freezing rain and snow. With
strong north winds and rapidly falling temperatures tonight,
dangerous travel is forecast. Blowing snow and tree damage are
both possible as strong north winds blow over the area.

In addition to the winter threats, some locally heavy rain could
bring ponding of water to roads and could cause significant rises
to creeks and rivers over the next two days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The winter storm will gradually end by late evening Saturday
night. Total snow accumulations of 2 to 8 inches are possible,
with the heaviest totals north of Interstate 80, and the lowest in
west central Illinois and northeast Missouri.

There is a chance of snow Sunday night, Monday night, and again on
Wednesday. However, it is too early to determine accumulation
amounts.

.SPOTTER INFORMATION STATEMENT...

Reports of rain changing to ice or snow would be appreciated. Snow
and rain amounts over 1 inch would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
January 10, 3:00 PM CST to January 11, 8:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter reported two tenths of an inch of freezing rain in Nora. The COOP Observer 3 miles north northeast of Stockton reported 1 inch of snow.

Winter Storm, Carroll

When
January 10, 3:00 PM CST to January 11, 8:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter reported two tenths of an inch of freezing rain.

Winter Storm, Stephenson

When
January 10, 4:00 PM CST to January 11, 8:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter reports ranged from a tenth of an inch of freezing rain 3 miles southwest of Winneshiek to three tenths of inch 2 miles north of Freeport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873352, 873354, 873355.